Alert archive / North Carolina / Small Craft Advisories in 2021

Small Craft Advisory 80, NWS Wilmington, NC

December 24, 2021

NWS Wilmington, NC issued this small craft advisory at Dec 24, 2021, 3:27 AM EST. It took effect at Dec 26, 2021, 2:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 24, 2021, 3:27 AM EST (08:27 UTC)
In effect from
Dec 26, 2021, 2:00 AM EST
Expired
Dec 24, 2021, 6:25 PM EST
In force
Issued by
NWS Wilmington, NC

The text

As transmitted.

222 
WHUS72 KILM 240827
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
327 AM EST Fri Dec 24 2021

AMZ250-252-242030-
/O.UPG.KILM.GL.A.0003.211225T1200Z-211226T0700Z/
/O.NEW.KILM.SC.Y.0080.211225T0500Z-211226T1400Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
327 AM EST Fri Dec 24 2021

...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
LATE SATURDAY NIGHT...

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EST SUNDAY...

* WHAT...For the Small Craft Advisory, Southwest winds 15 to 25 kt
  with gusts up to 30 kt and seas 4 to 8 ft expected.

  For the Gale Watch, Southwest winds 20 to 30 kt with gusts up 
  to 35 kt possible.

* WHERE...Southeast North Carolina coastal waters.

* WHEN...From midnight tonight to 9 AM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ254-256-242030-
/O.UPG.KILM.GL.A.0003.211225T1200Z-211226T0700Z/
/O.NEW.KILM.SC.Y.0080.211225T1100Z-211226T1400Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
327 AM EST Fri Dec 24 2021

...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
LATE SATURDAY NIGHT...

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 9 AM EST
SUNDAY...

* WHAT...For the Small Craft Advisory, Southwest winds 15 to 25 kt
  with gusts up to 30 kt and seas 4 to 6 ft expected.

  For the Gale Watch, Southwest winds 20 to 30 kt with gusts up 
  to 35 kt possible.

* WHERE...Northeast South Carolina coastal waters.

* WHEN...From 6 AM Saturday to 9 AM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
dch
2 follow-up statements
532 
WHUS72 KILM 241946
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
246 PM EST Fri Dec 24 2021

AMZ250-252-254-256-250800-
/O.NEW.KILM.GL.W.0010.211225T1200Z-211226T0700Z/
/O.EXT.KILM.SC.Y.0080.211226T0700Z-211226T1500Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
246 PM EST Fri Dec 24 2021

...GALE WARNING IN EFFECT FROM 7 AM SATURDAY TO 2 AM EST SUNDAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 AM TO 10 AM EST
SUNDAY...

* WHAT...For the Gale Warning, southwest winds 15 to 30 kt with 
  gusts up to 35 kt and seas 4 to 7 ft expected. For the Small 
  Craft Advisory, west winds 10 to 20 kt with gusts up to 25 kt 
  expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...For the Gale Warning, from 7 AM Saturday to 2 AM EST 
  Sunday. For the Small Craft Advisory, from 2 AM to 10 AM EST 
  Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
448 
WHUS72 KILM 242325
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
625 PM EST Fri Dec 24 2021

AMZ250-252-254-256-250900-
/O.CON.KILM.GL.W.0010.211225T1200Z-211226T0700Z/
/O.CAN.KILM.SC.Y.0080.211226T0700Z-211226T1500Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
625 PM EST Fri Dec 24 2021

...GALE WARNING REMAINS IN EFFECT FROM 7 AM SATURDAY TO 2 AM EST
SUNDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 4 to 7 ft expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From 7 AM Saturday to 2 AM EST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Dec 24, 1:03 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Dec 24, 1:03 AM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
103 AM EST Fri Dec 24 2021

.SYNOPSIS...
High pressure will slide off the coast by Friday leading to a
warmup that will be bolstered on Saturday by breezy
southwesterly winds. A cold front will bring nothing more than a
wind shift on Sunday before warm southwesterly winds return for
much of the upcoming week.

&&

.UPDATE...
No big changes necessary from the ongoing forecast with this
update.

&&

.NEAR TERM /THROUGH SATURDAY/...
Expect the westerly flow aloft to continue through early
Saturday as surface high pressure drifts off to the southeast.
Expect another cool night with temperatures dropping to the
lower 30s or so under almost ideal radiational conditions. The
return flow sets up in force Friday and with strong warm air
advection highs will jump into the middle 60s. A warmer
overnight period expected Friday night and with some winds added
lows will be limited to the middle and perhaps even upper 40s.

&&

.SHORT TERM /SATURDAY NIGHT/...
Breezy and warm will be the Christmas weather headline. A very flat
pattern for the short term with not only zonal mid level flow but
also a very suppressed-to-the-south surface high offshore. This will
bring a deep layer of west-southwesterly flow, normally good for
clear skies and above normal temperatures. This period will be no
exception with Christmas Day highs near 70 some 15 above normal, and
nighttime lows in the mid 50s actually close to normal daytime
highs. We have trended up with the degree of breeziness through
Saturday afternoon as even though within a temperature inverted
layer from 1500-5000 ft wind fields strengthen to 50kt.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
It's hard to even call Sunday's wind shift a cold front especially
since the afternoon will be even warmer than Saturday. Low amplitude
ridging above GOMEX anticyclone will tend to keep all cold air
bottled up in the PAC NW as well as off the NE coast. Locally this
will favor quiet weather and even some further warming through the
latter part of the period as the ridge builds in amplitude. We
finally introduce slight chance POPs on Thursday as a front
supposedly drops far enough south. But given the low level warmth
and high heights aloft it would seem intuitive that a stronger mid
level system will be needed for this to verify and would not be
surprised to see future forecast trend drier.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
VFR to dominate this period. Exception will be the CRE terminal
where periodic MVFR (and possibly IFR) from fog early this
morning due to excellent ongoing rad conditions. No appreciable
ceilings this period other then thin to opaque cirrus thruout
the 24 hr Taf period and possibly a deck of altocu late this
aftn and into this evening. Center of sfc high overhead attm,
with excellent ongoing rad conditions to continue at most
terminals early this morning. Center of the high to drift off
the Southeast States Coast this morning allowing for WSW winds
backing to SW winds to increase across the terminals during
today. The sfc pg will tighten this aftn and further tighten
tonight. The end result will be SW winds remaining active thru
the end of the 24 hr TAF period and thereafter.

Extended Outlook...Mainly VFR, except possible brief MVFR ceilings
during a CFP Sat night. Tightened sfc pg ahead of a CFP late Sat
night will result in strong and gusty SW winds during Sat into
Sat night. High pressure to dominate Sun thru Tue with a
backdoor front stalling near the NC-VA border early next week.

&&

.MARINE...
Through Friday night...High pressure will continue to drift
offshore to the southeast overnight and into Friday. Winds
should diminish rapidly tonight and essentially become light and
variable. For Friday more of a southwest flow as a broad but
somewhat strong area of low pressure develops into the Tennessee
Valley and along with the area of high pressure offshore wind
speeds pick up especially overnight Friday into early Saturday.
Expect an eventual range of 15- 20 knots or so. Seas should drop
from the 3-4 feet currently to 2-3 feet Friday before climbing
again by early Saturday.

Saturday through Tuesday... An impressive 925mb jet will develop
over land and move over the waters as Saturday progresses. Cool SSTs
and stability arguments do not support all 50kt transferring to the
surface. However it would not take too large of a portion of this
momentum mixing down to support frequent gale-force gusts.
Confidence has grown at least enough (50%) for a Gale Watch. Seas
will readily build to Advisory levels in this wind regime. Wind both
veers and abates on Sunday as a cold front sags south across the
area. There is so little baroclinicity associated with the boundary
that the high that builds behind it is very weak and will have only
a limited southward progression. In fact a southerly component
should return by Monday as the high moves off the coast and
eventually settles across the Bahamas on Tuesday. South to
southwesterly flow more typical of the warm season should round out
the long term period.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Gale Watch from Saturday morning through late Saturday night
     for AMZ250-252-254-256.

&&

SYNOPSIS...ILM
UPDATE...MAS
NEAR TERM...SHK
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...DCH
MARINE...ILM
Hazardous weather outlook, Dec 23, 3:06 PM EST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
306 PM EST Thu Dec 23 2021

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
242015-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
306 PM EST Thu Dec 23 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-242015-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
306 PM EST Thu Dec 23 2021

...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY
NIGHT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 2:46 PM ESTGale WarningILM31 hr

Nearby

Small Craft Advisories in North Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.